Accidental Fentanyl Exposure Sickens First Responders During Routine Traffic Stop
The Lake County Sheriff’s Office is reminding first responders to make sure they’re carrying NARCAN.
That’s after a deputy and two firefighters fell ill after coming in contact with a substance believed to be fentanyl.
The Lake County Sheriff’s Office says the first responders fell ill after inhaling the substance.
Sergeant Fred Jones says the substance is believed to have become airborne after the first responders pulled a car over, and the car’s occupants rushed to hide it.
“This is a reminder to be aware. To make sure that your NARCAN is always available to you. That if you’ve used it, make sure that you have the new NARCAN and you’ve traded it out.”
He says the deputy passed out, and the NARCAN likely saved his life. The firefighters and one of the car’s occupants also showed symptoms of exposure.
Barbara Carreno of the Drug Enforcement Administration says there would have been no way the first responders could have known they were entering a scene where fentanyl was present.
“Any of these white powders-methamphetamine is a white powder-and they can not be distinguished just to look at them. And so tests have to be done in the field or in the lab to know.”
FDLE is currently the testing the white powder they found in the car. Three people have been arrested as a result of the bust.
The CDC says it only takes the equivalent of a few grains of the drug to kill someone who isn’t an opioid user.
If you’d like to listen to the whole story, please click on the clip above.
Get The 90.7 WMFE Newsletter
Your trusted news source for the latest Central Florida COVID-19 news, updates on special programs and more. Support our extended coverage.GET THE LATEST